Advanced Search
MyIDEAS: Login to save this paper or follow this series

Learning About Heterogeneity in Returns to Schooling

Contents:

Author Info

  • Koop, Gary M
  • Tobias, Justin

Abstract

Using data from the National Longitudinal Survey of Youth (NLSY) we introduce and estimate various Bayesian hierarchical models that investigate the nature of unobserved heterogeneity in returns to schooling. We consider a variety of possible forms for the heterogeneity, some motivated by previous theoretical and empirical work and some new ones, and let the data decide among the competing specifications. Empirical results indicate that heterogeneity is present in returns to education. Furthermore, we find strong evidence that the heterogeneity follows a continuous rather than discrete distribution, and that bivariate Normality provides a very reasonable description of individual-level heterogeneity in intercepts and returns to schooling.

Download Info

To our knowledge, this item is not available for download. To find whether it is available, there are three options:
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.

Bibliographic Info

Paper provided by Iowa State University, Department of Economics in its series Staff General Research Papers with number 12008.

as in new window
Length:
Date of creation: 01 Jan 2004
Date of revision:
Publication status: Published in Journal of Applied Econometrics 2004, vol. 19, pp. 827-849
Handle: RePEc:isu:genres:12008

Contact details of provider:
Postal: Iowa State University, Dept. of Economics, 260 Heady Hall, Ames, IA 50011-1070
Phone: +1 515.294.6741
Fax: +1 515.294.0221
Email:
Web page: http://www.econ.iastate.edu
More information through EDIRC

Related research

Keywords:

References

No references listed on IDEAS
You can help add them by filling out this form.

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Joshua C. C. Chan, 2005. "Replication of the results in 'learning about heterogeneity in returns to schooling'," Journal of Applied Econometrics, John Wiley & Sons, Ltd., John Wiley & Sons, Ltd., vol. 20(3), pages 439-443.
  2. Li, Mingliang & Tobias, Justin L., 2011. "Bayesian inference in a correlated random coefficients model: Modeling causal effect heterogeneity with an application to heterogeneous returns to schooling," Journal of Econometrics, Elsevier, Elsevier, vol. 162(2), pages 345-361, June.
  3. Holloway, Garth J. & Lacombe, Donald J. & LeSage, James P., 2006. "Spatial Econometric Issues for Bio-Economic and Land-Use Modeling," 2006 Annual Meeting, August 12-18, 2006, Queensland, Australia, International Association of Agricultural Economists 25525, International Association of Agricultural Economists.
  4. Henderson, Daniel J. & Polachek, Solomon & Wang, Le, 2011. "Heterogeneity in Schooling Rates of Return," IZA Discussion Papers 5662, Institute for the Study of Labor (IZA).
  5. Patrawart, Kraiyos, 2008. "Can Equality in Education Be A New Anti-Corruption Tool?: Cross-Country Evidence (1990-2005)," MPRA Paper 9665, University Library of Munich, Germany.
  6. Cui, Yuling & Nahm, Daehoon & Tani, Massimiliano, 2013. "Earnings Differentials and Returns to Education in China, 1995-2008," IZA Discussion Papers 7349, Institute for the Study of Labor (IZA).
  7. Koop, Gary & Tobias, Justin L., 2006. "Semiparametric Bayesian inference in smooth coefficient models," Journal of Econometrics, Elsevier, Elsevier, vol. 134(1), pages 283-315, September.
  8. Marianna Belloc & Ugo Pagano, 2009. "Politics-Business Interaction Paths," CESifo Working Paper Series 2883, CESifo Group Munich.
  9. Simone Balestra & Uschi Backes-Gellner, 2013. "Heterogeneous Returns to Education Over Wage Distribution: Who Pro ts the Most?," Economics of Education Working Paper Series, University of Zurich, Institute for Strategy and Business Economics (ISU) 0091, University of Zurich, Institute for Strategy and Business Economics (ISU), revised Dec 2013.
  10. Tsionas, Efthymios G., 2012. "Maximum likelihood estimation of stochastic frontier models by the Fourier transform," Journal of Econometrics, Elsevier, Elsevier, vol. 170(1), pages 234-248.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:isu:genres:12008. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Stephanie Bridges) The email address of this maintainer does not seem to be valid anymore. Please ask Stephanie Bridges to update the entry or send us the correct address.

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.